Alert archive / Kansas / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 90, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at May 28, 2005, 2:27 PM CDT for Rawlins County, Kansas. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 28, 2005, 2:27 PM CDT (19:27 UTC)
- Expired
- May 28, 2005, 3:30 PM CDT
- In force
- 63 min
- Issued by
- NWS Goodland, KS
- Area
- Counties, with a storm outline in the text
County Rawlins County, KS
The radar
The Goodland radar (KGLD), 78 km from the middle of the area, began a volume at 19:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 7.5 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2238 m above ground
- 0-6 km bulk shear
- 58 kt
- 0-1 km storm-relative helicity
- 78 m²/s²
- 0-3 km storm-relative helicity
- 174 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KGLD 281927 SVRGLD KSC153-282030- /O.NEW.KGLD.SV.W.0090.050528T1927Z-050528T2030Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GOODLAND KS 227 PM CDT SAT MAY 28 2005 THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... RAWLINS COUNTY IN NORTHWEST KANSAS * UNTIL 330 PM CDT * AT 225 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 21 MILES NORTHWEST OF ATWOOD...MOVING EAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... ATWOOD AROUND 315 PM CDT... LUDELL AROUND 325 PM CDT... SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS OF 60 MPH OR MORE AND DESTRUCTIVE HAIL THE SIZE OF DIMES OR LARGER. FREQUENT DEADLY LIGHTNING AND VERY HEAVY RAINS ARE ALSO POSSIBLE. MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. IF YOU ARE OUTSIDE...MOVE TO SHELTER...PREFERABLY INSIDE A STRONG BUILDING. PLEASE REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN GOODLAND. LAT...LON 4001 10141 3990 10140 3973 10083 4000 10078 $$ MCGUIRE
1 follow-up statement
000 WWUS53 KGLD 282010 SVSGLD SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 210 PM MDT SAT MAY 28 2005 KSC153-282030- /O.CON.KGLD.SV.W.0090.000000T0000Z-050528T2030Z/ RAWLINS KS- 310 PM CDT SAT MAY 28 2005 ...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 330 PM CDT FOR RAWLINS COUNTY... AT 308 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 7 MILES NORTHWEST OF BEARDSLEY...MOVING SOUTHEAST AT 10 MPH. THE SEVERE THUNDERSTORM WILL BE NEAR... BEARDSLEY AND BLAKEMAN AROUND 330 PM CDT... AT 240 PM CDT...DIME SIZE HAIL WAS REPORTED 21 MILES NORTHWEST OF ATWOOD. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT SATURDAY EVENING FOR NORTHWESTERN KANSAS AND SOUTHWEST NEBRASKA. A SEVERE THUNDERSTORM WATCH ALSO REMAINS IN EFFECT UNTIL 900 PM CDT SATURDAY EVENING FOR NORTHEASTERN COLORADO AND NORTHWEST KANSAS. LAT...LON 4001 10141 3980 10140 3973 10083 4000 10078 $$ MCGUIRE
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 28, 9:10 AM CDT, 5 hours 17 minutes earlier.
Area forecast discussion, May 28, 9:10 AM CDT, 5 hours 17 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 810 AM MDT SAT MAY 28 2005 .UPDATE...FORECAST WILL BE UPDATED SHORTLY BASED ON RECENT OBSERVATIONS WITH ISOLATED THUNDERSTORMS ALREADY DEVELOPING OVER KIT CARSON COUNTY. WILL INCLUDE AN ISOLATED MENTION THROUGH MIDDAY WITH SCATTERED POPS BY AFTERNOON ACROSS MUCH OF THE AREA. CALLS FROM CHEYENNE COUNTY COLORADO INDICATE 1/8 MILE VISIBILITY IN AREA OF MOISTURE ADVECTION NEAR DEVELOPING WARM FRONT. MCGUIRE .PREV DISCUSSION...(230 AM MDT SAT MAY 28 2005) FORECAST PROBLEMS WILL BE CHANCE OF PRECIPITATION THROUGH MONDAY AND HIGH TEMPERATURES SUNDAY AND MONDAY. SATELLITE CONTINUE TO SHOW A BLOCKY/AMPLIFIED FLOW FROM THE CENTRAL PACIFIC INTO NORTH AMERICA. UPPER TROUGHS NEAR THE ALEUTIANS AND THE NORTHEAST PORTION OF THE COUNTRY WILL CONTINUE TO HOLD UP THE FLOW. ONE SHORTWAVE OVER COLORADO TO BRUSH AREA EARLY TODAY. ANOTHER SHORTWAVE OVER THE PACIFIC NORTHWEST TO MOVE IN LATER TODAY. RIDGING TO OUR NORTHWEST WILL LEAVE AREA OPEN TO UNSEASONABLY COOL AIR MASS. AT JET LEVEL...GFS WAS DOING THE BEST. AT MID LEVELS...SATELLITE WOULD SUPPORT THE GFS/UKMET WHILE HEIGHT ANALYSIS SAYS THE GFS/NGM FOLLOWED THE ECMWF DOING WELL. MODELS ARE NOT DRY ENOUGH TO THE NORTH OF US. HOWEVER...TO THE SOUTH AND SOUTHWEST OF AREA...MODELS ARE TOO WET WITH THE NAM THE DRIEST. AT LOW LEVELS...NAM IS DOING BETTER WITH THE SURFACE RIDGING FROM CANADA INTO THE CENTRAL AND SOUTHERN PLAINS. WITH MOISTURE...THE NAM IS DOING BETTER ALTHOUGH THAT IS NOT SAYING MUCH. THE UKMET/ECMWF DID BEST ON LOW LEVEL TEMPERATURES. ONCE AGAIN WILL BE USING A BLEND OF THE MODELS WITH EACH HAVING ITS OWNS STRENGTH AND WEAKNESSES. TODAY/TONIGHT...JET DYNAMICS ARE NEAR WESTERN EDGE OF THE FORECAST AREA BY LATE AFTERNOON. AREA REMAINS BETWEEN TWO JETS DURING THE NIGHT. HOW MUCH MOISTURE WILL RETURN. CONVECTION OVER NEW MEXICO AND WESTERN TEXAS COULD HOLD BACK A LOT OF LOW LEVEL MOISTURE RETURNING YOU WOULD THINK. LATEST SURFACE ANALYSIS HAS BOUNDARY ALONG THE SOUTHERN EDGE OF OUR AREA. THIS WILL BE THE INITIAL AREA OF THUNDERSTORMS AS A SHORTWAVE MOVES INTO THIS AREA AND CURRENT FORECAST HAS THIS WELL IN HAND. ADDITIONAL LOW LEVEL CONVERGENCE/FORCING ALONG WITH MID/UPPER LEVEL DYNAMICS MOVE ACROSS DURING THE NIGHT. WILL KEEP THE HIGH CHANCE POPS THROUGH THE NIGHT BECAUSE OF THIS. SHOULD HAVE ENOUGH SUN TO HEAT UP. WINDS ARE NOT THE BEST. WILL TEND TO GO NEAR TO SLIGHTLY ABOVE GUIDANCE. SUNDAY/SUNDAY NIGHT...DURING THE DAY MAIN JET REMAINS TO THE NORTH OF AREA AND INTO THE NIGHT. AREA LOOKS TO BE UNDER MID LEVEL RIDGING AS WELL DURING THE DAY. SLIGHT CHANCE TO LOW CHANCE POPS LOOK IN ORDER WITH SOUTH AND SOUTHEAST HAVING THE BEST CHANCE FOR PRECIPITATION. AREAS OF FOG STILL LOOK GOOD AS WELL. PLAN ON GOING NEAR THE COOL GUIDANCE WITH THE MAV BEING WARMER THAN YESTERDAY. LIFT MOVES ACROSS DURING THE NIGHT. HIGH POPS LOOKS IN ORDER FOR THE NIGHT. MONDAY/MONDAY NIGHT...RIGHT REAR QUADRANT OF JET DEVELOPS OVER THE AREA DURING THE DAY AND MOVES ACROSS AREA DURING THE NIGHT. AREA STARTS UNDER SOME SHORTWAVE RIDGING AT THE BEGINNING OF THE DAY THEN THE NEXT SHORTWAVE STARTS AFFECTING THE WESTERN HALF DURING THE AFTERNOON. THIS LOOKS TO BE THE STRONGEST SHORTWAVE OF THE BUNCH. SLIGHT CHANCE TO CHANCE...HIEST IN THE WEST...LOOK IN ORDER FOR THE DAY. HIGHER POPS FOR THE NIGHT LOOK IN ORDER AS WELL. UPSLOPE FLOW CONTINUES AND WILL CONTINUE WITH COOL TEMPERATURES AND MAYBE SOME FOG. MAY LOWER TEMPERATURES FOR TUESDAY A LITTLE. OTHERWISE...NO CHANGES PLANNED IN THE 4 TO 7 DAY PERIOD AT THIS TIME. && .GLD WATCHES/WARNINGS/ADVISORIES... .KS...NONE. .NE...NONE. .CO...NONE. && BULLER
Hazardous weather outlook, May 28, 11:35 AM CDT, 2 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1035 AM MDT SAT MAY 28 2005 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-291200- CHEYENNE KS-CHEYENNE COUNTY CO-DECATUR KS-DUNDY NE-GOVE KS-GRAHAM KS- GREELEY KS-HITCHCOCK NE-KIT CARSON COUNTY CO-LOGAN KS-NORTON KS- RAWLINS KS-RED WILLOW NE-SHERIDAN KS-SHERMAN KS-THOMAS KS-WALLACE KS- WICHITA KS-YUMA COUNTY CO- 1035 AM MDT SAT MAY 28 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT SHOWERS AND THUNDERSTORMS HAVE ALREADY DEVELOPED ACROSS THE TRI-STATE AREA THIS MORNING AND AN INCREASE IN COVERAGE IS EXPECTED THROUGH THE AFTERNOON AND EVENING HOURS. WITH A FEW BREAKS IN THE CLOUDS...THE AIRMASS IS EXPECTED TO BECOME MODERATELY UNSTABLE WITH SCATTERED SEVERE THUNDERSTORMS POSSIBLE ACROSS THE TRI-STATE AREA AFTER 1 PM MDT (2 PM CDT). THE PRIMARY THREATS FROM ANY THUNDERSTORMS THAT BECOME SEVERE WILL BE LARGE HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY AN UNSETTLED WEATHER PATTERN WILL CONTINUE THROUGH MOST OF THE WEEK. THIS WILL BRING A CHANCE OF THUNDERSTORMS TO THE REGION FROM TUESDAY AFTERNOON INTO FRIDAY NIGHT. AT THIS TIME...OCCASIONAL CLOUD TO GROUND LIGHTNING WILL BE THE GREATEST THREAT FROM THESE STORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED ACROSS THE TRI-STATE AREA AFTER 1 PM MDT (2 PM CDT). BULLER/MWM
In the hours before
Special weather statement, May 28, 2:16 PM CDT, 11 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 116 PM MDT SAT MAY 28 2005 COZ090>092-KSZ001-NEZ079-290200- CHEYENNE CO-CHEYENNE KS-DUNDY-KIT CARSON-YUMA- 116 PM MDT (216 PM CDT) SAT MAY 28 2005 ...SEVERE THUNDERSTORM WATCH NUMBER 339 IN EFFECT FOR PORTIONS OF THE TRI-STATE AREA... THE STORM PREDICTION CENTER HAS ISSUED SEVERE THUNDERSTORM WATCH #339 FOR THE FOLLOWING COUNTIES IN THE TRI-STATE AREA UNTIL 8 PM MDT (9 PM CDT): IN COLORADO: YUMA...KIT CARSON...CHEYENNE IN NEBRASKA: DUNDY IN KANSAS: CHEYENNE HAIL TO 2 INCHES IN DIAMETER...THUNDERSTORM WIND GUSTS TO 70 MPH... AND DANGEROUS LIGHTNING ARE POSSIBLE IN THESE AREAS. REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS. SEVERE THUNDERSTORMS CAN AND OCCASIONALLY PRODUCE TORNADOES. DDT
The office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 28, 12:04 PM CDT | Severe Thunderstorm Warning | GLD | Decatur | 41 min |
| May 28, 1:57 PM CDT | Severe Thunderstorm Warning | GLD | Cheyenne | 48 min |
| May 28, 2:44 PM CDT | Severe Thunderstorm Warning | GLD | Cheyenne | 47 min |
| May 28, 3:22 PM CDT | Tornado Warning | GLD | Rawlins | 38 min |
| May 28, 3:59 PM CDT | Severe Thunderstorm Warning | GLD | Rawlins | 61 min |
| May 28, 4:38 PM CDT | Severe Thunderstorm Warning | GLD | Decatur, Sheridan, Thomas | 22 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.